Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 2014, 7:30 PM EDT for 4 counties in Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2014, 7:30 PM EDT (23:30 UTC)
- Expired
- Jun 10, 2014, 8:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:36 PM EDT | HAIL 0.88 | Richlands, VA | |
| Jun 10, 7:40 PM EDT | TSTM WND DMG | 1 Ese Richlands, VA | A TREE WAS BLOWN DOWN ON MCGUIRE LANE. |
| Jun 10, 7:40 PM EDT | TSTM WND DMG | 5 Wnw Tazewell, VA | A LARGE LIMB WAS BLOWN DOWN BLOCKING BOTH LANES OF DRYFORK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
628
WUUS51 KRNK 102330
SVRRNK
VAC021-173-185-197-110015-
/O.NEW.KRNK.SV.W.0039.140610T2330Z-140611T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
WESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 815 PM EDT
* AT 730 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CERES TO NEAR CLAYPOOL HILL...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
BLUEFIELD...
TAZEWELL...
CEDAR BLUFF...
AND CERES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
3726 8150 3727 8142 3733 8136 3724 8123
3725 8118 3692 8128 3688 8178 3693 8183
3696 8178 3705 8182 3712 8189 3715 8190
TIME...MOT...LOC 2330Z 275DEG 28KT 3702 8129 3699 8174
HAIL...1.00IN
WIND...60MPH
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 10, 3:40 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT TUE JUN 10 2014 .SYNOPSIS... LOW PRESSURE WAS OVER THE MID MISSISSIPPI VALLEY WITH A COLD FRONT TRAILING INTO TEXAS AND A WARM FRONT EXTENDING ACROSS THE OHIO VALLEY. THIS LOW WILL MOVE INTO THE GREAT LAKES BY LATE WEDNESDAY. THE COLD FRONT WILL APPROACH THEN MOVE THROUGH THE REGION ON THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 335 PM EDT TUESDAY... UPPER LOW MOVES NORTHEAST THROUGH MISSOURI AND ILLINOIS AND BECOMES AN OPEN WAVE BY LATE WEDNESDAY. FORECAST AREA STAYS IN BROAD SOUTHWEST UPPER FLOW. AT THE SURFACE A WARM FRONT WILL MOVE NORTH THROUGH THE OHIO VALLEY TONIGHT AND THE COUNTY WARNING AREA WILL BE WELL WITHIN THE WARM SECTOR ON WEDNESDAY. 500 MB TEMPERATURES DROP SLIGHTLY ON WEDNESDAY WHICH WILL RESULT IN LARGER MID LEVEL LAPSE RATES AND INCREASE THE INSTABILITY. RIGHT REAR QUADRANT OF UPPER JET WILL ALSO BE ADVANCING INTO THE AREA BY AFTERNOON AND WILL ENHANCE THE LIFT...ESPECIALLY OVER THE MOUNTAINS. EXPECTING A MAJORITY OF ANY ONGOING THUNDERSTORMS TO DIMINISH BETWEEN 00Z/8PM AND 03Z/11PM. THERE WILL BE A BREAK IN THE CHANCE OF PRECIPITATION OVERNIGHT AND AGAIN WEDNESDAY MORNING. ONCE ATMOSPHERE HEATS UP ON WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP IN THE EARLY AFTERNOON. TEMPERATURES WILL REMAIN MILD TONIGHT AND WITH LITTLE CHANGE IN THE AIRMASS ON WEDNESDAY...WITH LEAN TOWARD WARMER MAV GUIDANCE FOR AFTERNOON MAXIMUM TEMPERATURES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 250 PM EDT TUESDAY... AREA OF LOW PRESSURE WILL MOVE ROUGHLY NEAR THE MISSISSIPPI RIVER...THEN INTO THE OHIO VALLEY BY THE END OF THE WEEK. THE SYSTEM WILL BE SHEARING AND WEAKENING...HOWEVER WHAT'S LEFT OF THE UPPER LEVEL WAVE SHOULD SPAWN SHOWERS AND STORMS THROUGH THE REST OF THE WEEK AS IT LIMPS EAST. SOMEWHAT DRIER AND COOLER AIR ARRIVES BY THE WEEKEND...WITH BEST CHCS FOR PRECIP THROUGH EXTREME SW VA AND NW NC AS THE DISTURBANCE MOVES OFF THE EAST COAST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 250 PM EDT TUESDAY... MEAGER SURFACE HIGH WILL ARRIVE IN A WEDGE POSITION BY SUNDAY ACROSS NEW ENGLAND...KEEPING A SUPPLY OF COOLER AND DRIER AIR THROUGH MUCH OF OUR REGION. SOME INSTABILITY WILL REMAIN ACROSS THE EXTREME SW AND WITH SURFACE CONVERGENCE DUE TO WEAK SE WINDS...PRECIP CHCS WILL REMAIN ACROSS THE FAR SW AND NW NC. AS THE SURFACE HIGH MOVES OFF THE COAST...RETURN FLOW DELIVERS WARMER AND MORE HUMID AIR...LEADING TO A WIDER SCATTERING OF SHOWERS AND STORMS BY THE BEGINNING OF NEXT WEEK. H85 TEMPS MAY RETURN TO THE UPPER TEENS SOUTH OF WHAT LOOKS TO BE A STATIONARY FRONT DRAPED ACROSS THE OHIO VALLEY AND MIDDLE ATLANTIC BY THE MIDDLE OF NEXT WEEK. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 140 PM EDT TUESDAY... REGION REMAINS IN MOIST AND UNSTABLE AIR MASS FOR THE REST OF THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WERE JUST BEGINNING TO DEVELOP ALONG THE BLUE RIDGE AT 1PM. NO DISTINCT TRIGGERS TO NARROWS DOWN WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM SO CHALLENGING TO SAY IF ANY STORMS WILL IMPACT A PARTICULAR AIRPORT. HAVE TRIMMED DOWN MOST LIKELY TIME FRAME THAT STORMS WILL OCCUR TO BETWEEN 3PM/19Z AND 8PM/00Z. GUSTY WINDS AND HAIL ARE POSSIBLE WITH ANY OF THE STRONGER STORMS. MVFR FOG IS EXPECTED TONIGHT IN MOST LOCATIONS. HIGH CONFIDENCE THAT AIRPORTS WHICH HAVE RAIN THIS AFTERNOON OR EVENING WILL HAVE FOG OVERNIGHT. PATCHES OF MVFR CLOUD COVER IS POSSIBLE OVER THE MOUNTAINS LATE TONIGHT BUT CONFIDENCE IS NOT AS HIGH. UPPER LEVEL AREA OF LOW PRESSURE OVER THE MS VALLEY WILL SLOWLY MOVE EAST TODAY THROUGH THURSDAY. THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS/STORMS REGIONWIDE THE NEXT SEVERAL DAYS...WITH GREATEST COVERAGE DURING THE LATE AFTERNOON AND EVENING. SOME ORGANIZATION OF STORMS IS LIKELY WITH STORMS CLUSTERING TOGETHER IN SHORT LINE SEGMENTS. EXTENDED AVIATION DISCUSSION... CONFIDENCE FOR WIDESPREAD SHOWERS AND STORMS DECREASES AFTER THURSDAY AS THE UPPER LEVEL TROF MOVES OVERHEAD AND WEAKENS. FROM FRIDAY INTO THE WEEKEND SHOWER/STORM ACTIVITY IS EXPECTED TO BECOME MORE ISOLATED TO WIDELY SCATTERED WITH BETTER OPPORTUNITY FOR GREATER COVERAGE OF VFR CONDITIONS FOR THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...KM LONG TERM...KM AVIATION...AMS/PM
Hazardous weather outlook, Jun 10, 5:20 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EDT TUE JUN 10 2014 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-110930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 520 AM EDT TUE JUN 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY FOR AREAS ALONG AND EAST OF THE BLUE RIDGE WHERE TEMPERATURES WILL BE THE WARMEST...PROMOTING THE STRONGEST STORMS. THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON WITH THE PRIMARY THREAT BEING DAMAGING WINDS. BY THURSDAY...STORMS THAT DEVELOP WILL BE SLOWER MOVING WITH THE PRIMARY THREAT BEING EXCESSIVE RAINFALL. AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN WEDNESDAY AFTERNOON.
In the hours before
Local storm report, Jun 10, 5:59 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 3 SSE CLAYTOR LAKE STAT 37.01N 80.61W
06/10/2014 PULASKI VA EMERGENCY MNGR
TREE BLOWN DOWN ONTO A HOUSE
&&
JVCSpecial weather statement, Jun 10, 6:18 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT TUE JUN 10 2014
VAZ010-012-013-102315-
BLAND VA-PULASKI VA-WYTHE VA-
618 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 715 PM EDT
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FAVONIA...MOVING TO THE NORTH AT 20 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROCKY GAP...
WYTHEVILLE...
BLAND...
BASTIAN...
AND HICKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3728 8109 3729 8102 3718 8089 3719 8088
3719 8087 3717 8088 3715 8086 3717 8081
3713 8075 3686 8115 3693 8127
TIME...MOT...LOC 2215Z 200DEG 17KT 3695 8117
RABLocal storm report, Jun 10, 6:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BLAND 37.10N 81.12W
06/10/2014 E1.25 INCH BLAND VA 911 CALL CENTER
HAIL FELL FOR UP TO 5 MINUTES AND STILL COVERED THE
GROUND 10 MINUTES AFTER IT FELL.
&&
RABLocal storm report, Jun 10, 7:12 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 2 SE CLAYTOR LAKE STATE 37.03N 80.61W
06/10/2014 PULASKI VA 911 CALL CENTER
MULTIPLE TREES DOWN ON LITTLE RIVER DAM RD
&&
JVCLocal storm report, Jun 10, 7:13 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 2 SSW CLAYTOR LAKE STAT 37.02N 80.65W
06/10/2014 PULASKI VA 911 CALL CENTER
MULTIPLE TREES DOWN ON LEAD MINE RD
&&
JVCLocal storm report, Jun 10, 7:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 3 SW CLAYTOR LAKE STATE 37.01N 80.66W
06/10/2014 PULASKI VA 911 CALL CENTER
TREES DOWN ON CECILS CHAPEL RD
&&
JVCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:39 PM EDT | Special Weather Statement | RNK | Amherst | 51 min |
| Jun 10, 3:28 PM EDT | Special Weather Statement | RNK | Franklin | 62 min |
| Jun 10, 4:02 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 58 min |
| Jun 10, 4:07 PM EDT | Special Weather Statement | RNK | Appomattox | 53 min |
| Jun 10, 4:12 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 63 min |
| Jun 10, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 36 min |
| Jun 10, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski, Wythe | 58 min |
| Jun 10, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Patrick | 37 min |
| Jun 10, 5:29 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 46 min |
| Jun 10, 5:31 PM EDT | Special Weather Statement | RNK | Grayson | 44 min |
| Jun 10, 5:48 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| Jun 10, 6:18 PM EDT | Special Weather Statement | RNK | Bland | 57 min |
| Jun 10, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 66 min |
| Jun 10, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Wythe | 60 min |
| Jun 10, 7:02 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 47 min |
| Jun 10, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 51 min |
| Jun 10, 7:33 PM EDT | Special Weather Statement | RNK | Montgomery | 42 min |
| Jun 10, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.